Kentucky, 2018

Cold in Kentucky, December 24 to 25, 2018

December 24 to 25, 2018 · NWS JKL · 1 event in 1 county or zone

Seasonably cold temperatures, in the mid to upper 20s, occurred early on Christmas morning. Light winds made for wind chill values also in the mid to upper 20s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Seasonably cold temperatures, in the mid to upper 20s, occurred early on Christmas morning. Light winds made for wind chill values also in the mid to upper 20s. This cold weather was responsible for causing a woman to die as she was exposed to these temperatures early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 24, 4:25 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 24, 4:25 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
425 PM EST Mon Dec 24 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 357 PM EST MON DEC 24 2018

Temperatures have warmed into the mid 40s this afternoon underneath
sunny skies. Cirrus will be on the increase this evening and tonight
ahead of a shortwave trough moving across the central Plains into
the Missouri Valley. Lowering clouds through the night will bring
the chance of some flurries after midnight through Tuesday morning
as this wave pushes through Kentucky. Soundings continue to indicate
a good deal of dry air below 6,000-7,000 feet as surface ridging
holds strong across the central Appalachians and eastern Ohio
Valley, negating any appreciable threat of measurable precipitation.
Omega profiles do show some decent lift above the boundary layer, so
can't rule out a few flakes and/or sprinkles through Tuesday
morning. Have opted to keep fog out of the forecast for tonight at
this time given the increasing/lowering cloud cover.

Heights will rise behind the wave Tuesday afternoon and evening as
negatively-tilted upper ridging builds from the Gulf Coast into the
Canadian Prairies. This will keep dry conditions in the offing
through Wednesday morning as light downslope flow and warmer air,
attempting to ooze in from the southwest, promote slightly warmer
overnight low temperatures for much of eastern Kentucky.

.LONG TERM...(Wednesday through Monday)
Issued at 425 PM EST MON DEC 24 2018

The models are in good agreement aloft to start the extended portion
of the forecast with greater spread heading into next weekend. They
all depict a deep southern stream trough moving through the Four
Corner's region with downstream ridging over Kentucky Wednesday.
This ridge builds briefly into Thursday morning as the western
trough lifts into the High Plains. The CMC is strongest with this
trough while the GFS weakest, though the eastern ridge is similar
among the models. Southwest flow over Kentucky will bring in
energy from the trough for eastern Kentucky on Thursday proper
while higher heights hold for a time before breaking down into
Friday morning in response to the now opening trough lifting into
the western Great Lakes. At this point, the pattern tilts enough
that the bulk of any energy stays north of the Ohio River while
the newly established southwestern trough maintains the broad
southwest flow for our area. The pattern becomes quite muddled
through the weekend with the models out of step with each other.
The GFS would have troughing settle into the the Ohio Valley on
Sunday into Monday while the ECMWF maintains ridging - so
confidence is low in any mode specifics for this time period.
Given that have favored a general model blend with some
adjustments away from any of the more outlier solutions.

Sensible weather will feature a dry and mild start to the extended
with south winds propping up the temperatures ahead of the sfc low
to the west. Thursday will be a warm one even as rain moves into the
area associated with a cold front slowly starting to push into
the state. Some thunder will be possible with the showers along
this boundary as it moves into eastern Kentucky that night and
early Friday morning. The colder air behind the front doesn't have
much of a push, though, and will likely only bring a glancing
shot to the area later Friday night and Saturday. Moderately cool
high pressure then passes through the region ahead of the next
potential for pcpn coming north out of the lower Mississippi
Valley for the latter part of the weekend and into Monday. Again
confidence is low for any model specifics at these time steps due
to the lack of agreement, but there does appear to be the
potential for some snow for parts of the area heading into Monday,
as well.

For temperatures in the extended: did not deviate far from the
SuperBlend except to add in more of a ridge to valley component most
nights. As for PoPs, the main adjustments where to limit the
return of PoPs into the area from the blend later in the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1249 PM EST MON DEC 24 2018

VFR conditions will largely prevail through 18Z Tuesday. The only
hindrance to this would be any fog that develops tonight into
Christmas morning, more likely in valleys beneath terminals. An
increase in mid and high level clouds will occur tonight as an
upper level disturbance pushes east toward the Ohio Valley, but
ceilings will remain well above MVFR criteria. Winds will average
around 5 knots or less through the period as they back from
southwesterly this afternoon to south/southeasterly tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...GREIF
AVIATION...GUSEMAN
Hazardous weather outlook, Dec 24, 4:00 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
400 PM EST Mon Dec 24 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
400 PM EST Mon Dec 24 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Portions of the Kentucky River will run high through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Thursday night through Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUSEMAN/GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Laurel

When
December 24, 8:10 PM EST to December 25, 9:20 AM EST
Where
Laurel forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

A local media outlet reported that a woman died while being exposed to cold weather early this morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Laurel2018-12-2574FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790714.